Painful scrotal dermatitis secondary to topical 5-fluorouracil
- Author(s): Yi, Julie Z;
- Himes, Richard S;
- Smith, Robert J;
- McKee, Phillip H;
- Roberts, Alice A
- et al.
Published Web Locationhttps://doi.org/10.5070/D327654060
5-Fluorouracil (5-FU) is an antineoplastic agent that is used topically to treat actinic keratoses. Although topical 5-FU frequently causes irritant contact dermatitis at the site of application, distant skin reactions are rare and could relate to accidental transfer or systemic absorption of the drug. We present a patient who developed a painful scrotal dermatitis after applying the topical cream to actinic keratoses on his chest. Upon discontinuation of topical 5-FU, the reaction resolved over a four-week period with oral prednisone and topical betamethasone ointment. The patient was re-challenged with topical 5-FU one year later and again developed scrotal pain and erythema similar to the initial reaction. Scrotal dermatitis is a rare adverse effect of topical 5-FU therapy that can be associated with significant distress and disruption of daily activities.